Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 16, NWS Topeka, KS

June 3, 2025Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 3, 2025, 10:16 AM CDT for Lyon County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2025, 10:16 AM CDT (15:16 UTC)
Expired
Jun 3, 2025, 3:48 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 12:35 PM CDTRAIN 4.73 E Emporia, KS
Jun 3, 3:30 PM CDTFLASH FLOODEmporia, KSNumerous roads closed across the Lyon County, including roads that rarely flood.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 314 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS53 KTOP 031516
FFWTOP
KSC111-031915-
/O.NEW.KTOP.FF.W.0016.250603T1516Z-250603T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1016 AM CDT Tue Jun 3 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Lyon County in east central Kansas...

* Until 215 PM CDT.

* At 1015 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1.5 and 3 inches of rain have fallen. Additional rainfall amounts 
  of 1 to 3 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Emporia, Americus, Olpe, Hartford, Neosho Rapids and Reading.

This includes the following highways...
	Kansas Turnpike between mile markers 117 and 145.
	Interstate 35 between mile markers 128 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3817 9636 3863 9635 3863 9595 3827 9595
      3826 9596 3817 9596

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Flanagan
3 follow-up statements
329 
WGUS53 KTOP 031809
FFWTOP
KSC111-032100-
/O.EXT.KTOP.FF.W.0016.000000T0000Z-250603T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
109 PM CDT Tue Jun 3 2025

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Lyon County in east central Kansas...

* Until 400 PM CDT.

* At 108 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4.5 inches of rain have fallen. Additional rainfall amounts 
  of 1 to 3 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Emporia, Americus, Olpe, Hartford, Neosho Rapids and Reading.

This includes the following highways...
	Kansas Turnpike between mile markers 117 and 145.
	Interstate 35 between mile markers 128 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3817 9636 3863 9635 3863 9595 3827 9595
      3826 9596 3817 9596

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Flanagan
109 
WGUS73 KTOP 031851
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
151 PM CDT Tue Jun 3 2025

KSC111-032100-
/O.CON.KTOP.FF.W.0016.000000T0000Z-250603T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
151 PM CDT Tue Jun 3 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR LYON COUNTY...

At 150 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 5 inches of rain have fallen. Additional rainfall amounts of 1 
to 3 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Emporia, Americus, Olpe, Hartford, Neosho Rapids and Reading.

This includes the following highways...
	Kansas Turnpike between mile markers 117 and 145.
	Interstate 35 between mile markers 128 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3817 9636 3863 9635 3863 9595 3827 9595
      3826 9596 3817 9596

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Flanagan
321 
WGUS73 KTOP 032048
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
348 PM CDT Tue Jun 3 2025

KSC111-032058-
/O.CAN.KTOP.FF.W.0016.000000T0000Z-250603T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
348 PM CDT Tue Jun 3 2025

...FLASH FLOOD WARNING FOR LYON COUNTY HAS BEEN REPLACED WITH A 
FLOOD WARNING...

The heaviest rainfall has ended across the area and the Flash Flood 
Warning has been replace with a Flood Warning. Numerous roads 
remained closed across the area and rivers and streams continue to 
rise. Heed remaining road closures; do not drive through flooded 
roadways!

&&

LAT...LON 3817 9636 3863 9635 3863 9595 3827 9595
      3826 9596 3817 9596

$$

Flanagan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 6:26 AM CDT, 3 hours 50 minutes earlier. Its key messages:

  • Several rounds of showers and storms through this evening. Heavy rainfall likely this afternoon with localized flooding possible especially in northeast and east-central Kansas.
  • Some storms may be severe today with hail around 1" and wind gusts to 65 MPH, mainly in northeast and east-central Kansas in the afternoon.
  • More showers and storms Thursday into Friday and again around Saturday night.
Area forecast discussion, Jun 3, 6:26 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
626 AM CDT Tue Jun 3 2025

.KEY MESSAGES...

- Several rounds of showers and storms through this evening.
  Heavy rainfall likely this afternoon with localized flooding
  possible especially in northeast and east-central Kansas.

- Some storms may be severe today with hail around 1" and wind
  gusts to 65 MPH, mainly in northeast and east-central Kansas
  in the afternoon.

- More showers and storms Thursday into Friday and again around
  Saturday night.

&&

.DISCUSSION...
Issued at 333 AM CDT Tue Jun 3 2025

Initial band of more robust convection on mid-level moistening and
upglide has exited to the east. Another round of more tame
convection was moving in with the upper wave still upstream and the
cold front through northwest Kansas at 07Z. Precipitation likely
will be at least scattered this morning but become more robust in
the midday to early evening as at least modest instability builds
along the front. The front is somewhat slower and this may bring a
slightly more intense convective scenario to the local area, though
the NAM and GFS seems too strong with MLCAPE values. Still expect
around 1500 J/kg with around 30 knots of deep layer shear ahead of
the front for mainly a wind and hail concern, though a more linear
storm mode with time could lead to brief spin-ups in southeastern
areas. PW values still stay around 2 inches with warm cloud depths
and storm motions not far from paralleling the front so some locally
heavy rainfall is likely in mainly eastern areas. HREF 6-hour QPFs
of 2"+ are rather limited in potential but the setup suggests this
could easily be too modest. The Flood Watch remains appropriate into
this evening.

A dry period should come tonight into Wednesday evening but more
shortwave energy comes in by Thursday afternoon. Deep moisture won't
be far away and PW values push back to around 1.5 inches. The
surface front should remain south but moisture advection/isentropic
lift should support some showers and storms into at least Thursday
evening. There will be training potential again but southern Kansas
into northern Oklahoma seems to be more likely for the heavier
precip. Could see a few stronger storms in southern areas with
MUCAPE approaching 1000 J/kg again but this could be overdone. The
next upper wave remains on track to come in around Saturday
night though details are murky.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 626 AM CDT Tue Jun 3 2025

Expect limiting conditions in periods of showers and
thunderstorms through at least 18Z at all sites. IFR event
temporary lower conditions in +TSRA quite possible with gusty
winds. Cold front moves through by 22Z with improving conditions
following shortly thereafter.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ011-KSZ012-KSZ023-
KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

DISCUSSION...Poage
AVIATION...Poage
Hazardous weather outlook, Jun 3, 3:49 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 AM CDT Tue Jun 3 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-040900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 AM CDT Tue Jun 3 2025

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms are expected today into this
evening. Some of the storms may be severe, with the greatest
potential coming this afternoon in east-central Kansas. Hail
around an inch in diameter and wind gusts up to 65 MPH will be the
main severe weather threats. Some of the storms may also produce
heavy rainfall rates and impact the same location multiple times
that may result in flooding. A Flood Watch is in effect for much
of northeast and east-central Kansas through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

In the hours before

Special weather statement, Jun 3, 6:17 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
617 AM CDT Tue Jun 3 2025

KSZ054-031200-
Lyon-
617 AM CDT Tue Jun 3 2025

...STRONG THUNDERSTORMS WILL IMPACT LYON COUNTY THROUGH 700 AM CDT...

At 616 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Strong City to 16 miles
west of Madison. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Emporia, Americus, Olpe, Neosho Rapids, Reading, Allen, and Admire.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 117 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 9635 3872 9614 3855 9595 3833 9595
      3817 9625 3817 9636
TIME...MOT...LOC 1116Z 226DEG 38KT 3845 9659 3812 9644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese
Local storm report, Jun 3, 7:33 AM CDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
733 AM CDT Tue Jun 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     Rain             3 E Emporia             38.41N 96.13W
06/03/2025  M1.72 Inch       Lyon               KS   Broadcast Media

&&

AJ
Local storm report, Jun 3, 7:34 AM CDT, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
734 AM CDT Tue Jun 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     Rain             4 W Emporia             38.40N 96.25W
06/03/2025  M2.60 Inch       Lyon               KS   Broadcast Media

&&

AJ
Special weather statement, Jun 3, 10:04 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
1004 AM CDT Tue Jun 3 2025

KSZ054-031530-
Lyon-
1004 AM CDT Tue Jun 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LYON COUNTY THROUGH
1030 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Olpe, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Emporia, Americus, and Olpe.

This includes the following highways...
 Interstate 35 between mile markers 128 and 139.
 Kansas Turnpike between mile markers 117 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3853 9635 3842 9601 3817 9627 3817 9636
TIME...MOT...LOC 1504Z 213DEG 45KT 3818 9640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Flanagan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:31 PM CDTSpecial Weather StatementTOPPottawatomie29 min
Jun 2, 11:35 PM CDTSpecial Weather StatementTOPWashington40 min
Jun 2, 11:59 PM CDTSpecial Weather StatementTOPPottawatomie31 min
Jun 3, 12:39 AM CDTSpecial Weather StatementTOPShawnee21 min
Jun 3, 1:04 AM CDTSpecial Weather StatementTOPShawnee26 min
Jun 3, 2:27 AM CDTSpecial Weather StatementTOPOttawa48 min
Jun 3, 6:17 AM CDTSpecial Weather StatementTOPLyon43 min
Jun 3, 7:37 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage3 hr
Jun 3, 8:12 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage3 hr
Jun 3, 9:05 AM CDTFlash Flood WarningTOPAnderson10 hr
Jun 3, 9:14 AM CDTRiver Flood WarningTOPOsage23 hr
Jun 3, 9:14 AM CDTRiver Flood WarningTOPFranklin59 hr
Jun 3, 9:14 AM CDTRiver Flood WarningTOPLyon, Osage25 hr
Jun 3, 9:14 AM CDTRiver Flood WarningTOPFranklin, Osage50 hr
Jun 3, 10:04 AM CDTSpecial Weather StatementTOPLyon26 min
Jun 3, 10:06 AM CDTRiver Flood WarningTOPAnderson40 hr
Jun 3, 12:01 PM CDTSpecial Weather StatementTOPLyon29 min
Jun 3, 12:08 PM CDTRiver Flood WarningTOPFranklin53 hr
Jun 3, 12:08 PM CDTRiver Flood WarningTOPLyon8 days
Jun 3, 12:22 PM CDTFlash Flood WarningTOPCoffey, Osage4 hr
Jun 3, 12:27 PM CDTSpecial Weather StatementTOPOsage33 min
Jun 3, 12:36 PM CDTFlash Flood WarningTOPOsage, Shawnee2 hr
Jun 3, 12:44 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson3 hr
Jun 3, 1:21 PM CDTSpecial Weather StatementTOPFranklin24 min
Jun 3, 1:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin32 min
Jun 3, 2:12 PM CDTRiver Flood WarningTOPShawnee12 hr
Jun 3, 2:12 PM CDTRiver Flood WarningTOPCoffey19 hr
Jun 3, 2:56 PM CDTAreal Flood WarningTOPOsage, Shawnee2 hr
Jun 3, 3:48 PM CDTAreal Flood WarningTOPLyon17 hr
Jun 3, 4:10 PM CDTRiver Flood WarningTOPLyon5 days
Jun 3, 4:10 PM CDTRiver Flood WarningTOPLyon34 hr
Jun 3, 4:10 PM CDTRiver Flood WarningTOPLyon18 hr
Jun 3, 4:46 PM CDTAreal Flood WarningTOPCoffey, Osage16 hr
Jun 3, 5:31 PM CDTFlash Flood WarningTOPCoffey4 hr
Jun 3, 6:43 PM CDTAreal Flood WarningTOPAnderson19 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.